Montana, 2005

Hail and Damaging Winds in Montana, August 17, 2005

August 17, 2005 · NWS BYZ · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 17, 1:54 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 17, 1:54 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT WED AUG 17 2005

.SHORT TERM...VALID FOR THU AND FRI...

A COUPLE OF DYNAMIC SYSTEMS TO IMPACT THE FORECAST AREA THE NEXT
COUPLE OF DAYS BUT MOISTURE IN THE ATMOSPHERE IS LOOKING SUSPECT
AT FIRST GLANCE. STRONG SHORTWAVE SWEEPING THROUGH THE PACIFIC
NORTHWEST TODAY WITH A STRONGER AND DEEPER SYSTEM MOVING SOUTHWARD
THROUGH ALBERTA. SOUTHWEST FLOW IN ADVANCE OF THESE SYSTEMS AND
SURFACE DOWNSLOPE WINDS ARE ALLOWING THE ATMOSPHERE TO DRY OUT AND
TEMPERATURES ARE CLIMBING TOWARDS 90S. THE APPROACHING SHORTWAVE
WILL PUSH A COLD FRONT INTO THE WESTERN ZONES EARLY THIS EVENING
AND LIFT FROM THE SHORTWAVE SHOULD ALLOW ENOUGH LIFT FOR MIDLEVEL
MOISTURE TO BECOME DEEP ENOUGH FOR CONVECTION. EXPECTED HIGH BASED
THUNDERSTORMS TO BE THE MAIN CONCERN AND CAPES ARE STILL ON THE
SLIGHT SIDE SO DO NOT EXPECT TOO MANY STRONG STORMS. APPROACH OF
THE ALBERTA SYSTEM CAUSES THE SHORTWAVE TO LIFT RAPIDLY TO THE
NORTHEAST CLIPPING SOUTHEAST MONTANA WHERE CAPES AND DEWPOINTS ARE
EXPECTED TO BE HIGHER. MAY GET SOME STRONGER LATE NIGHT STORMS OUT
THERE AS SHEAR PROFILES SHOULD BE SUPPORTIVE OF SOME ORGANIZED
CONVECTION BUT SOUNDINGS INDICATE CONVECTION SHOULD REMAIN
ELEVATED. UPPER LEVEL LOW REACHES THE ALBERTA...MONTANA BORDER BY
THURSDAY MORNING AND THE FORECAST AREA FINDS ITSELF UNDER STRONG
CYCLONIC FLOW. SURFACE HIGH PRESSURE MOVES INTO THE REGION BEHIND
THE FRONT SO UPSLOPE WINDS DEVELOP BUT MAGNITUDES ARE NOT REAL
IMPRESSIVE. BIGGEST CONCERN IS THAT MID LEVEL FLOW IS WESTERLY SO
THERE WILL BE A DOWNSLOPE COMPONENT TO THE FLOW. OVERALL SETUP IS
SUPPORTIVE OF SOME SHOWER ACTIVITY WITH LAPSE RATES OVER 6.0 C/KM
AND LOW LEVEL UPSLOPE BUT NOT CONFIDENT THAT BEARTOOTHS AND
ABSAROKAS WILL SEE ALOT AND ADJACENT PLAINS MAY FAVOR ONLY DIURNAL
SHOWER ACTIVITY. NAM DEPICTS A JET STREAK PASSING OVER SOUTHEAST
MONTANA THURSDAY AFTERNOON THAT SHOWS SOME CONVECTION IMPACTING
THAT AREA LATER IN THE AFTERNOON AND EVENING. GFS IS A BIT FASTER
WITH THIS FEATURE BUT BOTH THE NAM AND GFS ARE PRODUCING A BETTER
AREA OF PRECIPITATION OVER SOUTHERN SOUTHEAST MONTANA AND FEEL
LIKE THIS MAY BE THE BEST PRECIPITATION PRODUCER OF THE NEXT 48
HOURS. ON FRIDAY...HEIGHTS BEGIN TO BUILD IN WESTERN MONTANA AS
A RIDGE BEGINS TO BUILD INTO THE AREA BEHIND THE CANADIAN LOW
WHICH IS STILL OVER SASKETCHEWAN FRIDAY...KEEPING THE FLOW ALOFT
CYCLONIC. FAVOR SHOWER AND THUNDERSTORM ACTIVITY IN THE EASTERN
ZONES AND DEPENDING ON TIMING SOUTHWEST MOUNTAINS MAY STILL SEE A
CELL OR TOO. UNSEASONABLY COOL ON THURSDAY WITH FRIDAY SEEING A
REBOUND IN TEMPERATURES. BORSUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

NO CHANGES TO THE EXTENDED THIS AFTERNOON. OPERATIONAL RUNS OF THE
VARIOUS MODELS ARE IN GOOD AGREEMENT WITH STRONG UPPER LEVEL RIDGE
BUILDING INTO THE AREA SATURDAY AND SUNDAY. RIDGE BEGINS TO BREAK
DOWN MONDAY WITH HEIGHTS DROPPING THROUGH THE REST OF THE PERIOD.
THE EXTENDED PORTION OF THE GFS INDICATING DEEP TROF TO BECOME
QUASI-STATIONARY WEST OF THE AREA WEDNESDAY INTO NEXT WEEKEND
PRODUCING A PROLONGED PERIOD OF SOUTHWEST FLOW INTO THE AREA.
CURRENT FORECAST HAS THIS TREND WELL IN HAND.

A POTENTIAL TROPICAL SYSTEM OFF OF BAJA MAY THROW SOME MOISTURE
INTO THIS SOUTHWEST FLOW BY TUESDAY AND WEDNESDAY...SO THERE
COULD BE SOME PRECIPITATION CHANCES AS WE GET PAST MONDAY.
HOWEVER LOOKING AT THE ENSEMBLE DATA...THERE IS A LOT OF
DISAGREEMENT WITHIN THE MODEL SOLUTIONS AS MAX TEMPERATURES SAT
THROUGH TUE INDICATE A 15 TO 20 DEGREE RANGE BETWEEN
MEMBERS...LOWER 70S TO LOWER 90S FOR HIGHS. THIS INDICATES THAT
THE TROF MAY ACTUALLY PUSH THROUGH THE AREA EARLY IN THE WEEK.
THUS WILL LET THE ENSEMBLES GET A BIT BETTER ORGANIZED BEFORE
JUMPING ON ANY BIG CHANGES. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS EXPECTED THIS AFTERNOON WITH SCATTERED HIGH BASED
THUNDERSTORMS DEVELOPING LATE. VARIABLE WIND GUSTS TO 35 KTS WILL
OCCUR NEAR THUNDERSTORMS. A COLD FRONT MOVING INTO THE AREA THIS
EVENING WILL REDUCE CEILINGS AND INCREASE SHOWER AND THUNDERSTORM
COVERAGE FROM WEST TO EAST OVERNIGHT. OCCASIONAL MVFR CONDITIONS
WILL DEVELOP WITH HEAVIER SHOWERS REDUCING VISIBILITIES TO AROUND
4 MILES AT TIMES BEHIND THE FRONT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 058/068 048/073 053/084 057/091 060/089 059/086 058/086
    55/W    52/T    00/U    00/U    00/U    00/B    00/U
LVM 045/069 038/076 042/081 046/089 048/086 050/085 049/083
    55/W    50/B    00/U    00/B    00/U    00/B    00/U
HDN 056/071 048/077 052/088 053/093 056/094 059/087 058/088
    55/W    42/T    00/U    00/U    00/U    00/B    00/U
MLS 058/071 049/075 051/084 057/091 059/092 060/089 059/087
    44/W    32/T    00/U    00/U    00/U    00/B    00/B
4BQ 058/074 049/074 047/085 054/091 057/091 057/087 057/088
    34/T    32/T    00/U    00/B    00/U    00/B    00/B
BHK 057/072 049/073 045/081 052/088 053/087 054/086 054/083
    44/W    32/T    00/U    00/U    00/U    00/B    00/B
SHR 053/074 047/074 047/084 051/091 051/090 052/085 051/084
    46/T    62/T    00/U    00/U    00/U    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 17, 4:46 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
546 AM MDT WED AUG 17 2005

MTZ028>042-056>058-063>068-WYZ098-099-181200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
546 AM MDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WYOMING...SOUTHEAST MONTANA...SOUTH CENTRAL MONTANA AND CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 32 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Stillwater

When
August 17, 2:15 PM MST
Where
Stillwater County, 2 mi N of Park City
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.667, -108.917

Thunderstorm Wind, Yellowstone

When
August 17, 2:55 PM MST
Where
Yellowstone County, Billings
Measured
70 kt (81 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
45.800, -108.483

Power poles knocked down near 3800 Pierce Parkway on the westend of Billings.

Thunderstorm Wind, Park

When
August 17, 5:50 PM MST
Where
Park County, 12 mi S of Livingston
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.500, -110.567

Tree 1.5 feet in diameter knocked down across a driveway by a strong wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469300, 5469301, 5469302.